- News RRB Railways Paramedical Recruitment provisional final list 2019 released: What next
- Movies Bigg Boss Kannada 7 Weekend Updates: None Eliminated; Inmates Emotional As Ravi Belagere Bids Adieu
- Technology Diwali Offer: Buy vivo Smartphones For Rs. 101 Down Payment At Offline Stores
- Sports Tearful Murray soaks up European Open win
- Finance 4 High Interest Rate Fixed Deposits You Can Buy Online
- Automobiles Maruti Suzuki Eeco Becomes Safer: Receives A Price Increase
- Travel 8 Amazing and Affordable Winter Vacation Destinations In India
- Education 5 Things Students Should Know About MHRD Internship Scheme
Overdosing of opioids has been causing the death of several people primarily in the United States. This involves the addiction and misuse of opioids (heroin, synthetic opioids and prescription pain relievers). This has turned into a national crisis. It not just affects public health but also disrupts the economic and social welfare of the nation.
What Is Opioid Epidemic?
This epidemic refers to the increase in the use of prescription as well as non-prescription opioid drugs in the United States which began in the late 1990s and has continued for over two decades.
The start of this was way back in the 1990s when medical communities were reassured by pharmaceutical companies that patients would not become addicted to opioid due to the prescription of opioid pain relievers which lead to them being prescribed in large numbers. This led to misuse of these medications.
What Are Opioids?
Opioids, also called narcotics, refer to a class of pain-relieving drugs. These are known to work by interacting with the opioid receptors in your cells. Taking them in doses more than prescribed can make them dangerous for your health. Higher doses can make your breathing and heart rate slow eventually causing death.
The list of opioid drugs includes painkillers such as methadone, buprenorphine, morphine, oxycodone and hydrocodone. Heroin is an illegal opioid.
What You Should Know About Opioid Overdose?
Opioid overdose can be determined when mental and physical abnormality signs begin to show up on taking too many opioids. An overdose of this is usually life-threatening.
Opioid overdose is considered a medical emergency. Treatments ideally involve trying to reverse the effects of the overdose. Breathing machines might need to be used to help the patient recover from breathing impairment.
Prescription opioid might be given by your doctor to relieve symptoms of pain mostly after an injury or surgery. When taken for a short period and within the prescribed dosage, these are safe, however, these people tend to be at risk for opioid addiction and overdose. Opioid overdose happens due to the following reasons:
• When it is taken to get high
• Taking extra prescription dose too often
• Taking opioid medication prescribed for someone else
• Mixing opioid medicines with other medicines, alcohol or illegal drugs
People with medical conditions such as sleep apnea or liver/kidney functionality issues are at an increased risk of suffering from opioid overdose.
How Does Opioid Overdose Affect One’s Health?
The following happens when one has had an opioid overdose:
• Breathing and heartbeat slows down or stops
• Body becomes limp
• Face turns pale
• Fingernails and lips turn purple or blue
• Vomiting along with gurgling noises
• Unable to speak
• Difficulty in staying awake
When taken as per the prescribed dose, these medicines can relieve you from pain. The medicine might make you feel sleepy. However, overdose is harmful as it can lead to death due to slowing down of heart rate and breathing.
Opioid overdose can be identified if one is found to appear less responsive along with shallow breathing and confusion. The person with opioid overdose could lose consciousness as well.
How Can You Treat Opioid Overdose?
Opioid treatment programs involve medication-assisted treatment wherein medicines to treat the overdose is used in association with counselling and behavioural therapies. The medications prescribed help in normalizing the brain's chemistry, blocking the euphoric effects of opioids and normalizing bodily functions.
If you find that any of your friends or family members have had an opioid overdose then immediately take them to an emergency section of a hospital. In the meantime, do the following:
• Administer naloxone. This medicine can stop opioid overdose quite instantly. It can either be injected into the muscle or sprayed into the nose.
• Keep the person awake.
• Choking can be prevented by laying the person on his or her side
Behavioural therapies are used to keep people subjected to drug abuse engaged. The therapy involves rewarding the person for abstinence, modifying attitudes and increasing life skills to handle stressful situations.
Harm reduction approaches
Harm reduction approaches for opioid overdose are gaining popularity these days. In order to reduce harm, one needs to first understand the signs of an opioid overdose. The harm reduction strategies include administration of naloxone, understanding safe injection sites, opioid substitution therapy and drug checking services.
Knowing of supervised injection sites can significantly reduce the number of deaths due to opioid overdose. Drug checking involves people being able to anonymously submit samples of drugs that they wish to indulge in for drug analysis. The testing is also often paired with counselling. This allows people to make safer choices.